Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 162, NWS Duluth, MN

September 4, 2012Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Sep 4, 2012, 3:48 PM CDT for Saint Louis County, Minnesota. It was in force for 42 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2012, 3:48 PM CDT (20:48 UTC)
Expired
Sep 4, 2012, 4:30 PM CDT
In force
42 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 133 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 4:00 PM CDTHAIL 0.258 Ne Cook, MNESTIMATED 50 MPH WINDS. POWER WENT OUT. NUMEROUS SMALL BRANCHES DOWN.
Sep 4, 4:13 PM CDTHAIL 0.755 Nw Tower, MNDIME SIZE HAIL AND GUSTY WINDS.
Sep 4, 4:15 PM CDTTSTM WND DMGCook, MNPOWER WAS OUT TO 2500 CUSTOMERS FROM COOK TO ELY AS THUNDERSTORMS WITH HIGH WINDS TOPPLED TREES AND BRANCHES ONTO POWER LINES.
Sep 4, 4:19 PM CDTHAIL 0.75Tower, MNPEA TO DIME SIZE HAIL
Sep 4, 4:21 PM CDTHAIL 13 Ne Cook, MN
Sep 4, 4:21 PM CDTHAIL 18 Ne Cook, MN
Sep 4, 4:25 PM CDTHAIL 0.25Gheen, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 3:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS53 KDLH 042048
SVRDLH
MNC137-042130-
/O.NEW.KDLH.SV.W.0162.120904T2048Z-120904T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
348 PM CDT TUE SEP 4 2012

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ST. LOUIS COUNTY IN NORTHEAST MINNESOTA...

* UNTIL 430 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED      
  NEAR COOK...AND MOVING EAST AT 40 MPH. A SEVERE STORM WAS ALSO     
  LOCATED NEAR PICKET LAKE.

* LOCATIONS IMPACTED INCLUDE...
  BUYCK...COOK...TOWER...SOUDAN...ROBINSON...ECHO LAKE...VERMILLION  
  LAKE...TROUT LAKE...CUMMINGS LAKE...BIG MOOSE LAKE...BEAR HEAD     
  LAKE...LAKE   AGNES...BIG LAKE...BURNTSIDE LAKE AND BEAR ISLAND    
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4829 9200 4774 9193 4774 9298 4810 9285
TIME...MOT...LOC 2046Z 270DEG 34KT 4789 9261
WIND...HAIL 70MPH 1.00IN

$$
MELDE
1 follow-up statement
249 
WWUS53 KDLH 042107
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
407 PM CDT TUE SEP 4 2012

MNC137-042130-
/O.CON.KDLH.SV.W.0162.000000T0000Z-120904T2130Z/
ST. LOUIS MN-
407 PM CDT TUE SEP 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN ST.
LOUIS COUNTY UNTIL 430 PM CDT...

AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 65 MPH.  THIS STORM WAS LOCATED 9 MILES
NORTHWEST OF TOWER...OR 11 MILES EAST OF COOK...MOVING EAST AT 40 
MPH. A SPOTTER 8 MILES NORTHEAST COOK REPORTED 50 MPH WINDS AS THIS 
STORM MOVED THROUGH AT 400 PM.

LOCATIONS IMPACTED INCLUDE...
  TOWER...SOUDAN...ROBINSON...TROUT LAKE...CUMMINGS LAKE...BEAR HEAD
  LAKE...BIG MOOSE LAKE...LAKE AGNES...BURNTSIDE LAKE...BEAR ISLAND
  LAKE AND BIG LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4775 9287 4809 9276 4829 9200 4774 9193
TIME...MOT...LOC 2105Z 268DEG 36KT 4788 9240
WIND...HAIL 60MPH 1.00IN

$$

MELDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 1:05 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 4, 1:05 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
105 PM CDT TUE SEP 4 2012

.AVIATION...18Z TAF ISSUANCE...

SCATTERED CONVECTION IS EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
THE NORTHLAND WITH A FEW STORMS STRONG TO POSSIBLY SEVERE.
ALREADY SEEING SOME CONVECTION IN KOOCHICHING COUNTY EARLY THIS
AFTERNOON. ADDED TEMPO GRPS TO INL HIB DLH AND HYR THIS AFTERNOON
FOR -TSRA...WITH ANOTHER ROUND OF STORMS POSSIBLE LATE
TONIGHT/EARLY WED MORNING. COULD SEE SOME PATCHY FOG AROUND DLH
TONIGHT AS WELL AS LLWS BEFORE THE COLD FRONT AND SHOWERS/STORMS
MOVE THROUGH. WINDS WILL INCREASE FROM THE W/NW WED MORNING BEHIND
THE FRONT WITH GUSTS 15 TO 20 KT POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 917 AM CDT TUE SEP 4 2012/

UPDATE...MADE SOME MINOR ADJUSTMENTS TO POPS FOR TODAY AND
TONIGHT BASED ON THE 00Z ECMWF AND LATEST NAM...WHICH SHIFT THE
BEST CHANCE FOR THUNDERSTORMS ACROSS THE SRN HALF OF OUR CWA
TONIGHT AS THE FRONT MOVES THROUGH. OTHERWISE FORECAST LOOKS ON
TRACK.

PREV DISCUSSION... /ISSUED 309 AM CDT TUE SEP 4 2012/

SHORT TERM...THIS MORNING THROUGH WEDNESDAY...
WEAK AND DISORGANIZED SURFACE LOW PRESSURE WILL DRIFT THROUGH OUR
AREA TODAY...WITH ILL DEFINED SYSTEMS AFTERWARD. THE UNSEASONABLY
HOT AND HUMID COLUMN POSES A RISK OF SOME RATHER INTENSE THUNDER
STORMS THROUGH LATE TONIGHT. A WEAK TROUGH WILL BEGIN AN AIR MASS
CHANGE EARLY WEDNESDAY...WITH COOLING AND COLD-ADVECTION LIGHT
SHOWERS NOT REACHING OUR AREA UNTIL LATE WEDNESDAY AFTERNOON.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THROUGH THE COURSE OF THE REST OF THE WEEK...A LARGE MID/UPPER LEVEL
LOW WILL GRADUALLY SHIFT FROM EAST CENTRAL MANITOBA TO QUEBEC. THIS
WILL RESULT IN SEVERAL DAYS OF SUSTAINED NORTHWESTERLY OR NORTHERLY
FLOW OVER THE NORTHLAND. TEMPERATURES WILL BE SIGNIFICANTLY COOLER
WHEN COMPARED TO THE RECENT WARM WEATHER. HIGHS SHOULD BE IN THE 60S
TO LOW 70S. THERE MAY BE SOME VERY LIGHT SHOWERS...PARTICULARLY
THURSDAY ACROSS NORTHERN MINNESOTA DUE TO THE LOW CONVECTIVE
TEMPERATURES. HOWEVER...MOST OF THE EXTENDED FORECAST IS
DRY...PARTICULARLY SINCE THE MODELS ARE IN GOOD AGREEMENT THAT HIGH
PRESSURE WILL MOVE INTO THE REGION LATE THIS WEEK AND PROVIDE DRY
WEATHER INTO EARLY NEXT WEEK. TEMPERATURES MAY BEGIN TO REBOUND NEXT
MONDAY WHEN SOUTHERLY FLOW RETURNS TO THE UPPER MIDWEST IN THE WAKE
OF THE PASSING HIGH PRESSURE.

&&

.POINT TEMPS/POPS...
DLH  57  72  50  68 /  50  40  10  10
INL  51  70  44  64 /  40  30  20  20
BRD  56  74  48  71 /  50  40   0  10
HYR  56  75  44  72 /  60  60  10  10
ASX  56  76  49  70 /  50  60  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...BERDES
AVIATION...TENTINGER
Hazardous weather outlook, Sep 4, 8:24 AM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
824 AM CDT TUE SEP 4 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
824 AM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE NORTHLAND TODAY AND
TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREAT BEING
LARGE HAIL AND DESTRUCTIVE WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

REMAINING THUNDERSTORMS...MOSTLY OVER THE MINNESOTA ARROWHEAD AND
NORTHWEST WISCONSIN...ARE NOT EXPECTED TO BE SEVERE EARLY
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-051030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
824 AM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR TODAY AND
TONIGHT. THERE IS A POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

REMAINING THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE ACROSS
WESTERN LAKE SUPERIOR EARLY WEDNESDAY.

BERDES

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Sep 4, 2:23 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
223 PM CDT TUE SEP 4 2012

MNZ010-011-041945-
KOOCHICHING-NORTH ST. LOUIS-
223 PM CDT TUE SEP 4 2012

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR CRAIGVILLE...MOVING EAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
    SOUTHERN KOOCHICHING COUNTY
    NETT LAKE INDIAN RESERVATION
    NETT LAKE

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4828 9305 4791 9301 4790 9363 4802 9370

STEWART
Special weather statement, Sep 4, 2:39 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
239 PM CDT TUE SEP 4 2012

MNZ019-042015-
CENTRAL ST. LOUIS-
239 PM CDT TUE SEP 4 2012

AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOYT LAKES...MOVING EAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
  MESABA...             SKIBO...              RIDGE...
  SEVEN BEAVER LAKE...  BABBITT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4775 9186 4743 9179 4742 9226 4759 9233

STEWART
STEWART
Local storm report, Sep 4, 3:30 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
330 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             3 E ORR                 48.06N 92.76W
09/04/2012  E0.75 INCH       ST. LOUIS          MN   CO-OP OBSERVER

            DIME SIZE HAIL AND GUSTY WINDS REPORTED.

&&

BTENTING

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:23 PM CDTSpecial Weather StatementDLHKoochiching22 min
Sep 4, 2:39 PM CDTSpecial Weather StatementDLHSaint Louis36 min
Sep 4, 2:50 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis40 min
Sep 4, 3:15 PM CDTSevere Thunderstorm WarningDLHItasca, Koochiching, Saint Louis45 min
Sep 4, 4:29 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis46 min
Sep 4, 4:37 PM CDTSpecial Marine WarningDLH36 min
Sep 4, 5:14 PM CDTSevere Thunderstorm WarningDLHCook, Lake, Saint Louis31 min
Sep 4, 5:41 PM CDTSpecial Weather StatementDLHLake34 min
Sep 4, 6:00 PM CDTSpecial Weather StatementDLHLake30 min
Sep 4, 6:51 PM CDTSpecial Marine WarningDLH34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.